Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Missoula, MT

June 12, 2013Deer Lodge County, Powell County, Silver Bow County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 12, 2013, 2:31 PM MDT for Deer Lodge County, Powell County, Silver Bow County, Montana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2013, 2:31 PM MDT (20:31 UTC)
Expired
Jun 12, 2013, 3:00 PM MDT
In force
29 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:40 PM MDTHAIL 1Gregson Hot Springs, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:27 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS55 KMSO 122031
SVRMSO
MTC023-077-093-122100-
/O.NEW.KMSO.SV.W.0005.130612T2031Z-130612T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
  NORTHERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 300 PM MDT.

* AT 229 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREGSON HOT SPRINGS...OR
  ABOUT 10 MILES SOUTHEAST OF ANACONDA...AND WAS MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...CRACKERVILLE...GREGSON HOT 
SPRINGS...  OPPORTUNITY...RAMSAY...SILVER BOW...INTERSTATE 90 
BETWEEN ANANCONDA AND BUTTE...AND WARM SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4592 11277 4605 11296 4634 11261 4630 11254
      4627 11254 4622 11258 4619 11256 4619 11251
      4618 11250 4613 11251 4611 11249
TIME...MOT...LOC 2031Z 223DEG 21KT 4605 11277

$$
2 follow-up statements
065 
WWUS55 KMSO 122044
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
244 PM MDT WED JUN 12 2013

MTC023-077-093-122100-
/O.CON.KMSO.SV.W.0005.000000T0000Z-130612T2100Z/
DEER LODGE MT-SILVER BOW MT-POWELL MT-
244 PM MDT WED JUN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN POWELL...NORTHERN SILVER BOW AND NORTHEASTERN DEER
LODGE COUNTIES...

* AT 243 PM MDT...THE PUBLIC REPORTED HAIL ONE INCH IN DIAMETER WITH 
THIS STORM.  THIS STORM WAS   LOCATED 6 MILES EAST OF 
OPPORTUNITY...OR ABOUT 10 MILES NORTHWEST   OF BUTTE...AND WAS 
MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4601 11270 4611 11285 4634 11261 4630 11254
      4627 11254 4622 11258 4619 11256 4619 11251
      4618 11250 4613 11251 4611 11249
TIME...MOT...LOC 2044Z 223DEG 21KT 4611 11269

$$
651 
WWUS55 KMSO 122055
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
255 PM MDT WED JUN 12 2013

MTC023-077-093-122105-
/O.EXP.KMSO.SV.W.0005.000000T0000Z-130612T2100Z/
DEER LODGE MT-SILVER BOW MT-POWELL MT-
255 PM MDT WED JUN 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL...NORTHERN
SILVER BOW AND NORTHEASTERN DEER LODGE COUNTIES EXPIRES AT 300 PM
MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WEST CENTRAL MONTANA.

LAT...LON 4601 11270 4611 11285 4634 11261 4630 11254
      4627 11254 4622 11258 4619 11256 4619 11251
      4618 11250 4613 11251 4611 11249
TIME...MOT...LOC 2055Z 223DEG 21KT 4616 11263

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:44 AM MDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jun 12, 3:44 AM MDT, 10 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
344 AM MDT Wed Jun 12 2013

.DISCUSSION...A low pressure system continues to sit along the
British Columbia coast this morning and will pump waves of
moisture and energy into western Montana and north central Idaho
today. The first wave will affect northwest Montana this morning
with light to moderate showers and isolated thunderstorms. A
second wave is expected early this afternoon and evening and will
combine with upper level jet support to produce a good chance of
thunderstorms. Some of these thunderstorms could become strong
this afternoon and evening, mainly across southwest Montana and
southern Lemhi County. The main threats will again be for heavy
rain, small hail, and gusty winds. In addition to thunderstorms,
gusty winds can be expected this afternoon across Lemhi County
into southwest Montana. Thunderstorms will linger into the overnight
hours across southwest Montana, a few of which could remain
strong.

A strong cold front will approach the region from the west during
the day Thursday. A lot of moisture and energy will accompany the
front that will once again present a threat of more strong storms.
The front will impact central Idaho and northwest Montana earlier
in the day and track eastward through west-central and southwest
Montana in the afternoon and evening. The atmosphere doesn't look
to be overly unstable, however with a strong jet streak, enough
upper-level dynamics could support some gusty winds from storms that
do develop. The strongest storms should be along the front and
possibly in southwest Montana and Lemhi county in Idaho just ahead
of the front. A cooler airmass will move over the region behind
the front that will drop snow levels down to 6000-8000ft by Friday
morning. Models depict a band of precipitation developing over
southwest Montana and Lemhi county Friday morning, that could
bring down colder temperatures and possibly support snow developing
over Lost Trail pass and the highest elevations of the southern
Bitterroot. It isn't out of the question for Lost Trail Pass to
pick up a dusting to one half inch of snow by sunrise Friday.

Warm and dry conditions are expected for the weekend as high
pressure builds back over the region. However, precipitation
chances will increase early next week as the ridge of high
pressure begins to push eastward. Forecast models are hinting at a
return to a cooler/more moist pattern by mid week as an upper
level trough (possibly a closed low) moves into the region.

&&

.AVIATION...A low pressure system will pump waves of moisture into
western Montana and north central Idaho today. This will increase
mid level cloud cover across the region and may obscure some of
the higher terrain. The first such wave will produce mainly showers with
a few isolated thunderstorms across northwest Montana. A second,
stronger wave will move into southwest Montana and Lemhi County in
Idaho this afternoon. This wave will produce a good chance of
thunderstorms, mainly affecting airfields KBTM and KSMN between
12/2100z and 13/0200z. Thunderstorms this afternoon will be
capable of very heavy rain, small hail and gusty winds. In
addition to thunder, winds will become gusty this afternoon as a
surface boundary moves through the region, especially for
southwest Montana and Lemhi County.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jun 12, 2:11 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MDT WED JUN 12 2013

MTZ007-122100-
BUTTE/BLACKFOOT REGION-
211 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...
NORTHWESTERN SILVER BOW AND EASTERN DEER LODGE COUNTIES UNTIL 300 PM
MDT...

AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GREGSON HOT SPRINGS...OR 12
MILES SOUTH OF ANACONDA.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREGSON HOT
SPRINGS...SILVER BOW...WARM SPRINGS...CRACKERVILLE...OPPORTUNITY...
RAMSAY AND NISSLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4584 11292 4599 11308 4637 11254 4634 11249
      4631 11255 4627 11254 4622 11258 4619 11256
      4619 11251 4618 11250 4613 11251 4608 11246
TIME...MOT...LOC 2011Z 180DEG 0KT 4596 11298

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:11 PM MDTSpecial Weather StatementMSOSilver Bow49 min
Jun 12, 3:43 PM MDTSpecial Weather StatementMSOPowell17 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.